Arthritis hurts. Different people find the pain hits their joints in a very particular individual pattern, but when a joint hurts, you want relief. What will ease your joint pain? One reader found that taking medicine for sore feet resulted in a completely different problem.
Medicine for Sore Feet:
Q. The podiatrist said the pain in my feet is arthritis. Tylenol and ibuprofen worked wonders for a while.
After the season changed from winter to spring, I didn’t think I needed those drugs, so I stopped taking them. Mistake! I was immediately hit with rebound headaches, including rebound migraines with flashes of light in my eyes.
I hadn’t had headaches to start with, so I was surprised to develop them when I stopped the pain relievers. Now I’d like to know what I can take for my sore feet that won’t cause me trouble?
Stopping Pain Relievers Suddenly Can Trigger Rebound Headaches:
A. Daily use of pain relievers like aspirin, ibuprofen or acetaminophen puts people at risk for rebound headaches when they stop the medicines suddenly. This syndrome has been termed medication overuse headache (Walter, Journal of Pain & Palliative Care Pharmacotherapy, online Feb. 4, 2016). Doctors usually think of it as a complication of treatment for head pain, but rheumatologists also see it in situations like yours.
How to Avoid Medication Overuse Headaches:
Headache specialists often suggest limiting analgesic use to no more than two days a week (Tepper, Continuum, Aug. 2012). Since your feet may hurt every day, you might want to try orthotics in your shoes. This approach frequently eases foot pain.
Other Approaches Instead of Medicine for Sore Feet:
Anti-inflammatory supplements such as ashwagandha, boswellia, curcumin or ginger are often helpful. You can learn more about these nondrug approaches to alleviating arthritis pain in our online Guide to Alternatives for Arthritis. You might also be interested in two recent radio interviews. We talked with Beth Jonas, MD, about arthritis in Show 1076. In Show 1070, we discussed foot pain and how to relieve it with podiatrist Georgeanne Botek.